Thunderstorm Wind, Elliott
- When
- July 4, 5:38 PM EST to 5:42 PM EST
- Where
- Elliott County, 5 mi S of Sandy Hook
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -83.117
Several trees down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 4, 4:28 PM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 528 PM EDT TUE JUL 4 2006 .DISCUSSION... FOR THE PERIOD TONIGHT THROUGH THURSDAY NIGHT... GFS AND WRF ARE IN GOOD AGREEMENT ON TIMING OF COLD FRONT TO MOVE THROUGH THE AREA AS IT MAKES ITS TRANSITION OVER THE APPALACHIANS. ALTHOUGH...AS IS USUAL...THE DEFINITION OF THE FRONT IS MUDDIED BY THE TERRAIN. TRUE AIR MASS CHANGE SHOULD ARRIVE IN OUR NORTHERN COUNTIES DURING THE AFTERNOON AND PROGRESS SOUTH THROUGH THE AREA DURING THE EVENING. HAVE COMPROMISED ON THE MOS POPS AND HAVE GONE WITH 80 PERCENT TONIGHT AND WEDNESDAY. POPS ARE GRADUATED FROM 20 NW TO 80 SE FOR WEDNESDAY NIGHT. THIS IS HIGHER THAN THE MOS DUE TO MOS VALID TIME NOT STARTING UNTIL 00Z. THE 00Z TO 12Z POPS ARE 10-20 PERCENT LOWER THAN THOSE IN THE ZFP. THREAT OF SEVERE WEATHER CONTINUES INTO TONIGHT FOR MAINLY PULSE TYPE STORMS...ESPECIALLY IN AREAS THAT HAVE NOT BEEN AFFECTED YET... AND DUE TO CELL INTERACTIONS. THREAT ON WEDNESDAY CAN NOT BE RULED OUT. HOWEVER...SUFFICIENT INSTABILITY IS A QUESTION DUE TO EXTENSIVE CLOUDS. WINDS ALOFT ARE NOT PARTICULARLY STRONG...SO INSTABILITY WILL CONTINUE TO BE KEY. THERE IS SOME CONCERN FOR FLASH FLOODING DUE TO TRAINING OF CELLS...BUT THINK THREAT IS NOT HIGH ENOUGH TO WARRANT AN FFA YET. DRIER AND MORE COMFORTABLE AIR WILL ARRIVE WEDNESDAY NIGHT AND THURSDAY WITH FAIR WEATHER LASTING THROUGH THURSDAY NIGHT. FOR THE PERIOD FRIDAY THROUGH TUESDAY... SFC HIGH PRESSURE WILL RULE THROUGH THE END OF NEXT WEEK...PROVIDING DRY WEATHER AND GRADUALLY MODERATING TEMPERATURES. FORECAST IS A BIT MURKY THEREAFTER AS PREVIOUS MODEL CONSENSUS OF MAINTAINING STRONGER RIDGING ACROSS THE SOUTHEASTERN CONUS HAS BACKED OFF OVER THE PAST 24 HOURS. A DIFFUSE FRONTAL BOUNDARY WILL APPROACH FROM THE NORTHWEST MONDAY NIGHT INTO TUESDAY...BRINGING BACK AT LEAST A SLIGHT CHANCE OF PRECIPITATION TO THE AREA. && .PREV DISCUSSION... SENT MORNING UPDATE TO REFRESH WORDING. NO SUBSTANTIVE CHANGES WERE MADE TO THE FORECAST. 457 AM EDT TUE JUL 4 2006 07Z SFC ANALYSIS SHOWS HIGH PRESSURE HOLDING ON OVER THE SOUTHEAST PORTION OF THE COUNTRY WHILE LOW PRESSURE RESIDES OVER SOUTHERN ONTARIO. FROM THIS LOW...A COLD FRONT STRETCHES WEST-SOUTHWEST THROUGH THE NORTHERN OHIO VALLEY TO SOUTHEAST KANSAS. ON RADAR... SEVERAL STORM CLUSTERS ARE ROLLING EAST ALONG THIS BOUNDARY. FURTHER TO THE SOUTH...THE AIRMASS REMAINS CHARGED WITH DEWPOINTS IN THE MIDDLE AND UPPER 60S AND A FAVORABLE THERMAL STRUCTURE FOR STORMS. THE 00Z SOUNDING AT LOZ FROM THE NAM12 EXHIBITED A DOWNBURST PROFILE AND THAT MAY BE WHAT OCCURRED JUST WEST OF JKL SHORTLY AFTER MIDNIGHT AS A ROGUE THUNDERSTORM SPIKED UP TO SVR LIMITS AND THEN QUICKLY COLLAPSED. WE RECEIVED A WINDS GUST OF 38 MPH AT THE OFFICE WHILE SOME WIND DAMAGE WAS REPORTED TO OUR WEST ALONG HIGHWAY 52. HOPEFULLY...THIS IS NOT FORESHADOWING FOR MORE SEVERE STORMS LATER TODAY AND ON WEDNESDAY. THE MODELS ARE IN FAIRLY GOOD AGREEMENT ALOFT THROUGH 18Z WEDNESDAY. THEY ALL TAKE A SHARPENING SHORTWAVE TROUGH THROUGH THE GREAT LAKES MIDWEEK. THE NAM IS A BIT FASTER AND DEEPER WITH THIS FEATURE THAN THE GFS. WHILE BOTH MODELS HAVE THEIR PROBLEMS...THE SLOWER SOLUTION OF THE GFS IS FAVORED GIVEN THAT IT HAS MORE SUPPORT FROM THE GLOBAL MODELS. THE NET RESULT FOR EASTERN KENTUCKY WILL BE A BIT SLOWER TRANSITION TO COOLER WEATHER AND MORE OF A LINGERING SHOWER/TSTORM THREAT THAN DEPICTED BY THE NAM12 FOR WEDNESDAY NIGHT AND THURSDAY. EITHER WAY...THE TROUGH AXIS SHOULD BE THROUGH THE STATE BY THURSDAY EVENING. HEIGHTS SHOULD RISE IN ITS WAKE...HOWEVER THE GFS IS SHOWING A CLOSED LOW SPLITTING OFF FROM THIS TROUGH AND SETTLING OVER THE CENTRAL APPALACHIANS TO START THE WEEKEND. HAVE NOT BIT ON THIS CLIMATOLOGICALLY ANOMALOUS SOLUTION YET...BUT WILL WAIT AND SEE HOW THE MODELS RESOLVE IT IN LATER RUNS. EVEN IF IT OCCURS...IT WOULD LIKELY JUST PROLONG OUR FORECASTED COOLER...LESS HUMID AND DRY END TO THE WEEK. SENSIBLE WEATHER WILL FEATURE A FEW STRAY STORMS POSSIBLE THIS MORNING WELL OUT AHEAD OF THE SOUTHBOUND COLD FRONT. THE ACTIVITY SHOULD BECOME MORE PRONOUNCED DURING THE AFTERNOON AS THE HEAT OF THE DAY HELPS TRIGGER STORMS WITH ONLY MINOR ASSISTANCE FROM THE UPPER LEVELS. HIGH WET BULB ZERO LEVELS SHOULD LIMIT THE SVR THREAT TO DAMAGING WINDS WITH A GOOD BIT OF SPEED SHEAR TO WORK WITH. WILL HIGHLIGHT THIS...AND THE HIGH PWS SUPPORTED HEAVY RAIN THREAT...IN THE HWO. EXPECT THE STORMS TO BECOME MORE NUMEROUS DURING THE EVENING AND THROUGH THE OVERNIGHT AS THE FRONT PRESSES SOUTH. LOCATIONS SOUTH OF THE BOUNDARY ON WEDNESDAY WILL ALSO BE UNDER THE GUN FOR SEVERE WEATHER WITH THE ADDED INPUT OF A 100 KT 300MB JET PASSING BY JUST TO THE NORTH. HAVE TIMED THE FRONT AND ITS THUNDERSTORMS THROUGH THE CWA AT A SLIGHTLY SLOWER PACE THAN THE NAM12...THOUGH DO EXPECT JUST LINGERING SHOWERS ACROSS OUR SOUTHEAST COUNTIES ON THURSDAY. DRY...COOLER AND MORE PLEASANT WEATHER WILL FOLLOW ON FRIDAY AND THROUGH THE WEEKEND. MOS TEMPERATURES APPEAR A TAD TOO COOL GIVEN OUR HIGHS THE PAST COUPLE OF DAYS. BLENDED THESE NUMBERS WITH PERSISTENCE...ALLOWING FOR MORE IN THE WAY OF CLOUDS AND HIGHER RH TO SHAVE A COUPLE OF DEGREES FROM HIGHS THIS AFTERNOON WHEN COMPARED TO YESTERDAY. WITH THE RAIN EXPECTED TONIGHT...THE DEWPOINT WILL HAVE A BIGGER ROLE IN DETERMINING LOWS THAN ANYTHING ELSE...DID NOT STRAY FAR FROM 67 DEGREES AT MOST LOCATIONS. MUCH NICER TEMPS FOLLOW FOR WEDNESDAY AS COOLER AIR STARTS TO FILTER IN FROM THE NORTH BEHIND THE FRONT...BUT MAINLY DUE TO THE CLOUDS AND PCPN AROUND. FOR WEDNESDAY NIGHT...BUILT A LARGER NORTH TO SOUTH TEMP GRADIENT INTO THE GRIDS THAN REPRESENTED BY THE RAW MODEL DATA AND MOS OUTPUT. COOLER 850 TEMPS SHOULD BALANCE OUT TEMPS ON THURSDAY MAKING THEM SIMILAR TO HIGHS FROM WEDNESDAY. AS FOR POPS...ENDED UP CLOSEST TO A BLEND OF THE MAV AND MET NUMBERS THROUGH THE SHORT RANGE PORTION OF THE FORECAST. IN THE IFPS/GFE GRIDS...USED MY STANDARD PROCEDURE TO POPULATE THE WINDS AND DEWPOINTS FROM THE NAM12 THROUGH 84 HOURS. THE WINDS CAME IN VERY GOOD WITH ONLY MINOR ADJUSTMENTS MADE TO LOWER THE SPEEDS AT NIGHT. ALSO MADE THE TYPICAL REFINEMENTS TO THE DEWPOINTS FOR THIS AFTERNOON AND THE AFTERNOONS LATER IN THE WEEK...TO ACCOUNT FOR A MIX DOWN OF DRIER AIR. THE REST OF THE GRIDS WERE IN EXCELLENT SHAPE WITH SOME MINOR ADJUSTMENTS MADE TO THE TIMING AND EXTENT OF THE PCPN SHIELD MOVING IN THIS AFTERNOON/TONIGHT AND ITS EXIT LATE WEDNESDAY/ THURSDAY, 825 PM EDT MON JUL 3 2006 CONVECTIVE ACTIVITY HAS WANED NOW AS THE SUN SETS. RUC CONTINUES TO FIRE SOME STORMS TO OUR SOUTH OVERNIGHT WITH A WEAK IMPULSE OVER THE SEQUATCHIE VALLEY BUT BELIEVE EAST KENTUCKY WILL REMAIN MOSTLY IN THE DRY FOR THE REST OF THE NIGHT...WELL TO THE SOUTH OF THE ACTIVITY IN ASSOCIATION WITH THE FRONTAL BOUNDARY OVER THE OHIO VALLEY. WHILE CAN/T RULE OUT A SHOWER OR TWO FOR THE NEXT HOUR OR SO...COVERAGE SHOULD REMAIN WELL LESS THAN 10% AND WILL UPDATE ZONES TO RID THEM OF THE EVENING POPS AND HANDLE ANYTHING THAT DOES FIRE WITH A NOWCAST. REMAINDER OF FORECAST SUITE LOOKS IN EXCELLENT SHAPE AND WILL NEED NO UPDATE. HAVE A GOOD NIGHT... && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && HAL/PG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 403 PM EDT TUE JUL 4 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 403 PM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH TONIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. SOME STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. ADDITIONALLY...THUNDERSTORMS THAT PASS REPEATEDLY OVER THE SAME AREAS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS AREA ENCOURAGED TO CALL IN REPORTS OF HAIL...WIND DAMAGE...AS WELL AS EXCESSIVE RAINFALL AND FLOODING. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
455 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG BRODHEAD 37.40N 84.42W
07/04/2006 ROCKCASTLE KY EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&
JCARICOKYZ058-069-111-114-042145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 502 PM EDT TUE JUL 4 2006 KYZ058-069-111-114-042145- ESTILL-LEE-JACKSON-OWSLEY- 502 PM EDT TUE JUL 4 2006 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PARTS OF ESTILL... LEE...JACKSON AND OWSLEY COUNTIES... AT 502 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHEAST JACKSON COUNTY...MOVING NORTHEAST AT 20 MPH. THE STORMS WILL BE NEAR WILD DOG AROUND 510 PM EDT...STATION CAMP AROUND 515 PM EDT...SOUTH IRVINE AROUND 520 PM EDT...DOE CREEK AROUND 525 PM EDT...WILLOW TREE AROUND 530 PM EDT... RESIDENTS SHOULD EXPECT BRIEF GUSTY WINDS UP TO 45 MPH AS THESE STORMS MOVE ACROSS THE AREA. ABE
KYZ115-117-118-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 512 PM EDT TUE JUL 4 2006 KYZ115-117-118-042200- PERRY-LESLIE-LETCHER- 512 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORM TO AFFECT SOUTHERN PERRY...EASTERN LESLIE AND WESTERN LETCHER COUNTIES... AT 512 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BIG FORK... MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE NEAR LEATHERWOOD AROUND 520 PM EDT...DELPHIA AROUND 525 PM EDT...SLEMP AROUND 530 PM EDT...DAISY AROUND 535 PM EDT...ULVAH AROUND 540 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
KYZ115-117-042215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 525 PM EDT TUE JUL 4 2006 KYZ115-117-042215- PERRY-LESLIE- 525 PM EDT TUE JUL 4 2006 ...CLUSTER OF STRONG THUNDERSTORMS TO AFFECT PERRY AND LESLIE COUNTIES... AT 525 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED OVER NORTHERN CLAY AND LESLIE COUNTIES...MOVING EAST AT 20 MPH. THE STORMS WILL BE NEAR KALIOPI AROUND 530 PM EDT...DRYHILL AROUND 535 PM EDT...TOULOUSE AROUND 540 PM EDT...WOOTON AROUND 545 PM EDT... AVAWAM AROUND 550 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
552 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 WNW HYDEN 37.19N 83.46W
07/04/2006 E0.75 INCH LESLIE KY LAW ENFORCEMENT
HAIL LASTED FOR 5 MINUTES.
&&
JCARICOKYZ060-106-042300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 615 PM EDT TUE JUL 4 2006 KYZ060-106-042300- MENIFEE-MORGAN- 615 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORM TO AFFECT MENIFEE AND MORGAN COUNTIES... AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRENCHBURG... MOVING EAST AT 25 MPH. THIS STORM WILL BE NEAR DENNISTON AROUND 620 PM EDT...KOREA AROUND 625 PM EDT...DAN AROUND 630 PM EDT...ARNETT AROUND 635 PM EDT... KELLACEY AROUND 640 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. ABE
The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519421.